|Adding Viread to a working regimen
Feb 26, 2004
I have been positive for over 12 years, and started my first antiretroviral regimen 13 months ago. I am currently on Videx EC, Sustiva, Epivir (150mg 2 times a day). Essentially, I take my Videx EC and 150mg Epivir in the a.m on an empty stomach and take the Sustiva and 150mg of Epivir (2nd daily dose) in the p.m. My most recent labs are as follows: Viral load undetectable. CD4 402, (17) (My viral load became undetectable approx. 7 mos. after starting therapy) My Dr., a well-known HIV specialist, is recommending to add Viread to my current regimen, and also to switch out the Epivir for Emtriva, which he says has a longer half-life. I expressed my concern about adding a 4th drug. (Viread). I have not read anything recommending 4 drugs for someone on their 1st regimen, and that since the current regimen seems to be working why add another potentially toxic drug?. I also asked about what would happen if this new regimen fails, he said then I would be put on 2 protease inhibitors and also T-20. I have heard that T-20 is very expensive and hard to tolerate due to mulitple daily injections. He said that adding the Viread and switching to Emtriva would increase my chances of better immune reconstitution, etc. (I have always been asymptomatic and am tolerating the current regimen without any side effects) Does this make sense to change drugs when the current ones seem to be working? I have been with this Dr. for 10 years and respect his expertise, but would like a second opinion.
| Response from Dr. Conway
The treatment of HIV is all about diversity. There is no single way to do things. I am happy that you are undetectable with a good CD4 count.
Let me throw another idea out. if you were on Videx-EC, Viread & Sustiva,, you could reduce the dose of Videx-EC because of the interaction with the Viread, and you would also be able to take it with or without food. This would allow you to take all your medications at once with the greatest flexibility.
As to the four drug question, there are no definite data on this issue, and it is still a matter for research. You might want to ask your doctor to show you the information that exists to support his decision. It sounds like you have a good enough relationship with him to do this.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Blood In Semen After Condom Broke Worried I Have HIV
- Itchy Testicles After Touching Open Wound Sign Of HIV AIDS
- Runny Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Tingling In Feet After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Azithromycin Dose For Chlamydia
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.